Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Quad Cities, IA

June 28, 2017Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 28, 2017, 8:27 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2017, 8:27 PM CDT (01:27 UTC)
Expired
Jun 29, 2017, 2:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:13 PM CDTFLASH FLOOD1 Ne Winslow, ILPORTION OF MANN RD WASHED OUT.
Jun 28, 10:13 PM CDTFLASH FLOODRock City, ILWATER RESCUE OF PERSON IN FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

583 
WGUS53 KDVN 290127
FFWDVN
ILC085-177-290730-
/O.NEW.KDVN.FF.W.0006.170629T0127Z-170629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
827 PM CDT WED JUN 28 2017

The National Weather Service in Quad Cities  has issued a

* Flash Flood Warning for...
  Jo Daviess County in northwestern Illinois...
  Stephenson County in northwestern Illinois...

* Until 230 AM CDT Thursday.

* At 826 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Freeport, Galena, Lena, Bellevue, Stockton, Warren, Hanover, Pearl
  City, Elizabeth, Cedarville, Davis, Woodbine, Dakota, German
  Valley, Scales Mound, Apple River, Winslow, Rock City, Menominee
  and Ridott.

Additional rainfall amounts of 1 TO 2 inches are possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4250 8940 4220 8940 4219 9032 4225 9042
      4233 9042 4238 9047 4246 9062 4251 9059

$$

ERVIN
2 follow-up statements
203 
WGUS73 KDVN 290343
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1043 PM CDT WED JUN 28 2017

ILC085-177-290730-
/O.CON.KDVN.FF.W.0006.000000T0000Z-170629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Stephenson IL-
1043 PM CDT WED JUN 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR JO
DAVIESS AND STEPHENSON COUNTIES...

At 1040 PM CDT, local law enforcement reported heavy rain earlier 
thunderstorms over the Highway 20 corridor. 4 inches of rain
have fallen and been officially observered. Flash flooding is being 
reported in the Winslow area, and Rock City.

Some locations that will experience flooding include...
Freeport, Galena, Lena, Bellevue, Stockton, Warren, Hanover, Pearl
City, Elizabeth, Cedarville, Davis, Woodbine, Dakota, German Valley,
Scales Mound, Apple River, Winslow, Rock City, Menominee and Ridott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4250 8940 4220 8940 4219 9032 4225 9042
      4233 9042 4238 9047 4246 9062 4251 9059

$$

ERVIN
751 
WGUS73 KDVN 290733
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
233 AM CDT THU JUN 29 2017

ILC085-177-290742-
/O.EXP.KDVN.FF.W.0006.000000T0000Z-170629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Stephenson IL-
233 AM CDT THU JUN 29 2017

...THE FLASH FLOOD WARNING FOR JO DAVIESS AND STEPHENSON COUNTIES HAS
EXPIRED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4250 8940 4220 8940 4219 9032 4225 9042
      4233 9042 4238 9047 4246 9062 4251 9059

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:56 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 28, 6:56 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
656 PM CDT Wed Jun 28 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 655 PM CDT Wed Jun 28 2017

Clusters of strong to severe storms with damaging wind, large hail
and very heavy rainfall will continue to move through eastern Iowa
early this evening. There will likely be a break in the storms
overnight, then additional storms Thursday morning in the
Burlington area, then possibly affecting all terminals Thursday
afternoon. Have kept conditions prevailing VFR, but there will be
a potential for MVFR low clouds and fog behind the rain, which is
not mentioned in the forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

In the hours before

Local storm report, Jun 28, 6:52 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          1 WSW PRAIRIEBURG       42.23N 91.44W
06/28/2017                   LINN               IA   TRAINED SPOTTER

            LARGE TORNADO WITH DEBRIS.

&&

UTTECH
Local storm report, Jun 28, 8:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
815 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          2 N WORTHINGTON         42.43N 91.12W
06/28/2017                   DUBUQUE            IA   EMERGENCY MNGR

&&
Local storm report, Jun 28, 8:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
816 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             DAVIS                   42.42N 89.42W
06/28/2017  E1.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&
Local storm report, Jun 28, 8:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
820 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          4 S CENTRAL CITY        42.15N 91.52W
06/28/2017                   LINN               IA   TRAINED SPOTTER

            SPOTTER LI158 REPORTED DEBRIS LOFTING

&&
Local storm report, Jun 28, 8:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
821 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 E VINTON              42.16N 91.97W
06/28/2017  E1.00 INCH       BENTON             IA   EMERGENCY MNGR

            ALSO 40 TO 50 MPH WIND

&&
Local storm report, Jun 28, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
825 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     OXFORD JUNCTION         41.98N 90.95W
06/28/2017                   JONES              IA   TRAINED SPOTTER

            TENT AND INSULATION BLOWN INTO TREES AND POWERLINE DOWN.
            TIME ESTIMATED. SOUTHWEST SIDE OF TOWN.

&&

DSHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:24 PM CDTSevere Thunderstorm WarningDVNJo Daviess51 min
Jun 28, 7:24 PM CDTTornado Warning Tornado observedConsiderable damage threatDVNJo Daviess51 min
Jun 28, 7:36 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson54 min
Jun 28, 8:24 PM CDTTornado Warning Tornado observedDVNCarroll, Jo Daviess51 min
Jun 28, 9:43 PM CDTSpecial Weather StatementDVNHancock62 min
Jun 28, 9:55 PM CDTSpecial Weather StatementDVNStephenson35 min
Jun 28, 10:03 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough42 min
Jun 29, 10:52 AM CDTRiver Flood WarningDVNStephenson3 days
Jun 29, 10:52 AM CDTRiver Flood WarningDVNWhiteside7 days
Jun 29, 10:52 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside8 days
Jun 29, 10:52 AM CDTRiver Flood WarningDVNHenry, Rock Island7 days

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.